COPE awareness in Greenville County saving lives, offering free Narcan

Narcan is helping fight against fentanyl exposure
Published: Sep. 7, 2022 at 2:21 PM EDT|Updated: Sep. 7, 2022 at 3:59 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

GREENVILLE, S.C. (FOX Carolina) - Opioid awareness is one of the many tools fighting against the epidemic that has affected so many people in Greenville County. The South Carolina Department of Health and Environmental Control is offering a post-overdose outreach program aimed at getting help for people who were treated with Narcan.

It’s called COPE: Community Opioid Paramedic Education.

Greenville County Emergency Medical Services is one of seven counties participating in the program. The way it works - typically within 72 hours of a person’s overdose a paramedic, law enforcement officer, peer-support specialist, mental health counselor or social worker will visit the survivor at their home for a wellness check and provide educational drug treatment materials and resources.

The Phoenix Center collaborates with EMS to provide the support. Greenville County EMS has been doing COPE calls since January 2021.

Since fentanyl has been the leading cause of overdose in the county, we dove into what it’s like for first responders to save a person’s life.

“It is a disease and a disease that needs to be treated,” said paramedic Jonathan Peoples. He’s treated plenty of patients with Narcan.

Narcan Nasal Spray
Narcan Nasal Spray(Jarvis Robertson)

“I read every report that EMS, fire, or the police, where Narcan has been used,” Peoples explained. “I think we had a hundred last month. This time last year it was probably 60 in a month.”

The veteran paramedic describes the moment he administers the life-saving drug as scary and exhilarating because “you’re essentially taking someone who’s not breathing and making them breathe.”

Taking on the opioid fight is a tough task. However, Narcan is an integral part of the equation. The Phoenix Center has been giving out the prescription medicine for free since 2017.

One box of it has two doses. FOX Carolina’s Jarvis Robertson asked how many boxes the organization gave out last year.

“In the past year, about 2,300,” said the company’s COO Jessica Owens said. “For a lot of people [they] start looking for hope, they are terrified. They’ve heard about recent overdoses, or maybe even their loved one has recently overdosed and EMS has gone out to help them. And so now they want to have the medication on hand in case that was to happen again.”

When Narcan is given, everyone gets trained on how to use it and how to recognize signs of an overdose:

“There’s somebody who is not breathing, they’re blue, or their breathing is shallow for less than ten times a minute. Lips are blue, they’re not with it,” Peoples explained. “Of course, you can check their pupils to see if they’re pinpoint.”